Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jul 13, 2021, 2:41 PM EDT for LaGrange County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 2:41 PM EDT (18:41 UTC)
- Expired
- Jul 13, 2021, 3:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
County LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
272 WWUS83 KIWX 131841 SPSIWX Special Weather Statement National Weather Service Northern Indiana 241 PM EDT Tue Jul 13 2021 INZ006-007-MIZ079-080-131915- Lagrange-Steuben-Branch-St. Joseph- 241 PM EDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN LAGRANGE...SOUTHEASTERN ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES... At 240 PM EDT, a strong thunderstorm was located over Lagrange, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lagrange, Fawn River, Wolcottville, Burr Oak, Gilead, Orland, Flint, Brighton, Mongo, East Gilead, Lake Gauge, Nevada Mills, Brushy Prairie, Woodruff, Adams Lake, Oliver Lake, Howe, Lake James, Plato and Ontario. This includes the following highways... Interstate 69 in Indiana between mile markers 355 and 356. Interstate 80 in Indiana between mile markers 121 and 145. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Rainfall rates of 1 to 1.5 inches per hour are expected. Do not drive your vehicle through flooded roadways. && LAT...LON 4153 8536 4166 8552 4189 8528 4173 8496 TIME...MOT...LOC 1840Z 230DEG 20KT 4165 8536 $$ HAIL...0.25 WIND...40MPH PBM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:19 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 13, 1:19 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 119 PM EDT Tue Jul 13 2021 .SYNOPSIS... Issued at 344 AM EDT Tue Jul 13 2021 More thunderstorms will develop today and bring the potential for locally heavy rain and gusty winds. After a mainly dry Wednesday and Wednesday night, more storms are likely from Thursday into Saturday. Highs will be mainly in the 80s the next several days. && .UPDATE... Issued at 1144 AM EDT Tue Jul 13 2021 With no cap in place and approaching upper level short wave, showers and embedded thunderstorms have become widespread across the area. To this point, coverage has been greatest across far western portions of the area, just downstream of more impressive sheared vort max entering the region. Column moisture is still impressive on the order of 1.6 inch PWATs. The combination of this deep moisture and slow storm motion/training potential will lead to another afternoon of isolated heavy rainfall potential. Shear profiles are on the meager side, although slightly stronger effective shear profiles should reside across NW Ohio (25-30 knots). Cannot completely discount an isolated severe weather threat with precip loading cores/isolated stronger downdrafts, but heavy rain should be the primary threat. Not much change made to previous forecast with PoPs winding down from west to east in the 23Z-01Z timeframe this evening. && .SHORT TERM...(Today and Tonight) Issued at 344 AM EDT Tue Jul 13 2021 Showers were already developing ahead of an upper level system over IL with plenty of moisture available ahead of this system. Given relatively low CAPE/instability values and limited shear but high precipitable water values, storms should stay below severe levels, but locally heavy rainfall is likely. Any flooding should be limited to urban areas and flood prone low-lying locations. Runoff over rural areas continues to be low and will not likely be a flood threat today. Numerous observation sites in northern Indiana have already recorded over 10 inches of rain since June 5th with very limited river flooding the past several weeks. Precipitation should end by midnight as the upper level system lifts north. && .LONG TERM...(Wednesday through Monday) Issued at 344 AM EDT Tue Jul 13 2021 Another upper level system will move southeast from the Upper Midwest into the forecast area and bring another round of showers and storms starting Thursday and continuing Saturday. Environmental soundings for this event will be similar to the soundings today with limited shear and instability, but high precipitable water values and will support heavy rain and gusty winds. SPC Day3 indicates this marginal severe storm risk starting Thursday. Some question how many lingering showers and storms will be in the area Saturday with the potential for a wave to develop along the front. Kept chances for rain highest south/over areas south of Ft Wayne. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 109 PM EDT Tue Jul 13 2021 Impactful weather conditions for the terminals remain confined to the first 4 hours of this TAF issuance. Scattered showers and isolated thunderstorms will impact the terminals through roughly 22z. When storms move over the terminal, expect degraded visibilities and lowered ceilings into the IFR range due to torrential rainfall. The trough which is responsible for triggering this convection should move east of the terminals by 22-00z which will bring a close to any addition precip chances. Conditions should then return to VFR and persist through the remainder of this TAF period. One item of note, should sufficient clearing develop overnight, ground fog could develop towards sunrise. Confidence at this point is too low to include. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 13, 5:13 AM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 513 AM EDT Tue Jul 13 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-140915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 513 AM EDT Tue Jul 13 2021 /413 AM CDT Tue Jul 13 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms with gusty winds and heavy rain may bring local flooding of urban and low-lying areas today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms with strong gusty winds and heavy rainfall may bring local flooding of urban and low-lying areas Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-140915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 513 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms with gusty winds are possible today that will bring hazardous conditions to small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms with gusty winds are possible Thursday into Friday that will bring hazardous conditions to small craft.
In the hours before
Local storm report, Jul 13, 11:29 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1129 AM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN HONEYVILLE 41.59N 85.60W
07/12/2021 E2.00 INCH LAGRANGE IN PUBLIC
AN ESTIMATED 2 INCHES OF RAIN FELL IN 30
MIN. RADAR ESTIMATE OF 1.5 INCHES.
0451 PM FLOOD 1 E SOUTH BEND 41.68N 86.24W
07/12/2021 ST. JOSEPH IN PUBLIC
WATER OVER THE ROADS.
0528 PM FLOOD LOGANSPORT 40.76N 86.36W
07/12/2021 CASS IN EMERGENCY MNGR
REPORT OF 4-8 INCHES OF WATER ON ROADWAYS.
1.5-2.0 INCHES OF RAIN HAS FALLEN OVER THE
PAST 2-2.5 HOURS.
0600 PM HEAVY RAIN MALINTA 41.32N 84.04W
07/12/2021 M3.00 INCH HENRY OH EMERGENCY MNGR
3.0 INCHES SINCE THIS MORNING. FIELD
FLOODING.
0649 PM FLASH FLOOD 2 ESE SOUTH BEND 41.66N 86.23W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
VIA TWITTER.
0652 PM FLASH FLOOD 2 NNW MISHAWAKA 41.70N 86.18W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
MANHOLE COVER HAS BEEN FORCED OFF BY WATER.
VIA TWITTER.
0700 PM FLASH FLOOD 2 NW MISHAWAKA 41.69N 86.20W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
WATER RESCUE FOR 3 VEHICLES IN FLOODED
ROADWAY. ROAD IS NOW CLOSED.
0704 PM FLASH FLOOD 2 SW GRANGER 41.71N 86.17W
07/12/2021 ST. JOSEPH IN BROADCAST MEDIA
WATER IN PARKING LOT IS SEVERAL INCHES DEEP.
0723 PM FLASH FLOOD 2 SW MISHAWAKA 41.65N 86.20W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
STREET IS FLOODED. VIA TWITTER.
0724 PM FLASH FLOOD 3 NNE GULIVOIRE PARK 41.65N 86.22W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
STREET IS FLOODED. MANHOLE COVERS ARE FORCED
OFF AND FLOWING. VIA TWITTER.
0725 PM FLASH FLOOD GULIVOIRE PARK 41.62N 86.24W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
ROAD IS IMPASSABLE DUE TO HIGH WATER.
0730 PM HEAVY RAIN 3 ENE GULIVOIRE PARK 41.63N 86.20W
07/12/2021 M4.11 INCH ST. JOSEPH IN COCORAHS
4.11 IN OVER 1 HOUR. 1 TO 2 INCHES DEEP
WATER FLOWING DOWN THE STREET.
0735 PM FLASH FLOOD 2 W MISHAWAKA 41.67N 86.21W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
STREET FLOODING SEVERAL INCHES DEEP, UP TO
THE CAR DOORS. VIA TWITTER.
0739 PM FLASH FLOOD 1 WNW MISHAWAKA 41.68N 86.19W
07/12/2021 ST. JOSEPH IN FIRE DEPT/RESCUE
VEHICLE IN FLOOD WATER. OCCUPANT IS ON THE
ROOF OF THE VEHICLE.
0748 PM FLASH FLOOD 2 NNE GULIVOIRE PARK 41.64N 86.23W
07/12/2021 ST. JOSEPH IN TRAINED SPOTTER
WATER IS MOVING RAPIDLY ACROSS THE STREETS.
ONE STRANDED VEHICLE NOTED IN THE AREA.
0830 PM HEAVY RAIN 2 W MISHAWAKA 41.67N 86.21W
07/12/2021 E4.33 INCH ST. JOSEPH IN BROADCAST MEDIA
PHOTO ON TWITTER OF RAIN GAUGE.
1035 PM HEAVY RAIN 4 W GULIVOIRE PARK 41.61N 86.32W
07/12/2021 M3.30 INCH ST. JOSEPH IN TRAINED SPOTTER
MAYFLOWER ROAD AND KERN ROAD. 3.3 INCHES OF
RAINFALL WITHIN AN ESTIMATED 1 1/2 HOURS.
1046 PM HEAVY RAIN 1 ENE GULIVOIRE PARK 41.62N 86.22W
07/12/2021 M4.37 INCH ST. JOSEPH IN MESONET
RAINFALL SINCE LATE AFTERNOON. ST JOE
INDIANA COUNTY FAIRGROUNDS 4 TO 5 INCHES OF
RAIN.
1050 PM HEAVY RAIN 1 E GULIVOIRE PARK 41.61N 86.22W
07/12/2021 M3.93 INCH ST. JOSEPH IN MESONET
RAINFALL SINCE LATE AFTERNOON.
0700 AM HEAVY RAIN 2 ENE GULIVOIRE PARK 41.62N 86.22W
07/13/2021 M4.06 INCH ST. JOSEPH IN COCORAHS
COCORAHS STATION IN-SJ-28 SOUTH BEND 4.6 SE.
0730 AM HEAVY RAIN 2 ENE GULIVOIRE PARK 41.62N 86.22W
07/13/2021 M4.22 INCH ST. JOSEPH IN COCORAHS
COCORAHS STATION IN-SJ-58 SOUTH BEND 4.5 SE.
0958 AM HEAVY RAIN 2 NNE GULIVOIRE PARK 41.64N 86.23W
07/13/2021 M2.44 INCH ST. JOSEPH IN MESONET
MESONET STATION FW9588 SOUTH BEND.
1028 AM HEAVY RAIN 2 NNE GULIVOIRE PARK 41.64N 86.23W
07/13/2021 M2.44 INCH ST. JOSEPH IN MESONET
MESONET STATION FW9588 SOUTH BEND.
1028 AM HEAVY RAIN 4 SSW HUNTINGTON 40.83N 85.53W
07/13/2021 M1.99 INCH HUNTINGTON IN MESONET
MESONET STATION CW9663 HUNTINGTON.
&&
MAJLocal storm report, Jul 13, 1:35 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
135 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HEAVY RAIN 3 SSW HUNTERTOWN 41.20N 85.19W
07/13/2021 M1.31 INCH ALLEN IN PUBLIC
TOTAL RAINFALL THROUGH 1:30 PM EDT. MEASURED
FROM RAIN GAUGE.
&&
MAJSpecial weather statement, Jul 13, 2:41 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 241 PM EDT Tue Jul 13 2021 INZ006-007-MIZ079-080-131915- Lagrange-Steuben-Branch-St. Joseph- 241 PM EDT Tue Jul 13 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...EASTERN LAGRANGE...SOUTHEASTERN ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES... At 240 PM EDT, a strong thunderstorm was located over Lagrange, moving northeast at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Lagrange, Fawn River, Wolcottville, Burr Oak, Gilead, Orland, Flint, Brighton, Mongo, East Gilead, Lake Gauge, Nevada Mills, Brushy Prairie, Woodruff, Adams Lake, Oliver Lake, Howe, Lake James, Plato and Ontario. This includes the following highways... Interstate 69 in Indiana between mile markers 355 and 356. Interstate 80 in Indiana between mile markers 121 and 145. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Rainfall rates of 1 to 1.5 inches per hour are expected. Do not drive your vehicle through flooded roadways. && LAT...LON 4153 8536 4166 8552 4189 8528 4173 8496 TIME...MOT...LOC 1840Z 230DEG 20KT 4165 8536 HAIL...0.25 WIND...40MPH PBM
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:10 PM EDT | Special Weather Statement | IWX | Allen, Huntington | 35 min |
| Jul 12, 9:46 PM EDT | Special Weather Statement | IWX | Allen | 29 min |
| Jul 12, 10:30 PM EDT | Areal Flood Advisory | IWX | Allen | 3 hr |
| Jul 13, 3:53 PM EDT | Special Weather Statement | IWX | Elkhart | 37 min |
| Jul 12, 10:58 PM EDT | Areal Flood Advisory | IWX | Williams | 3 hr |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.